Youtube Play

What is Drug Poisoning?

Drug poisoning is a common problem for dogs and it may occur in a variety of ways. Any dose of a medication designed for humans, whether prescribed or over the counter, can have adverse effects in a dog due to lower body weight and differences in metabolism. An overdose of a medication that was prescribed by the veterinarian for your dog can also cause poisoning. Poisoning may occur through the misguided intentions of an owner (such as giving a dog an over the counter pain medication designed for humans), or accidental ingestion from a bottle left open or a lid chewed off by your dog. Many pills are sweet tasting and your dog may see them as a treat. Both situations can have serious consequences and your dog will need immediate treatment by a veterinarian. Mild cases are reversible, but severe overdose can cause long term damage or death.

Many different drugs can cause poisoning in dogs when they are not given as prescribed. This is especially true of medications that were intended for humans. Veterinarians define medication overdose in dogs as drug poisoning. Depending on the drug and the amount ingested, this can cause serious illness and even death.

Drug Poisoning Average Cost

From 367 quotes ranging from $200 - $3,000

Average Cost

$800

Symptoms of Drug Poisoning in Dogs

Different signs can be present depending on the medication in question. These are some of the most common signs of drug poisoning in dogs. You should take your dog to a veterinarian immediately if you think poisoning is a possibility.

  • Vomiting
  • Drooling or excessive salivation
  • Weakness
  • Lack of coordination
  • Tremors
  • Disorientation
  • Frequent urination
  • Excessive thirst
  • Agitation
  • Irregular heartbeat (very rapid or too slow)
  • Low blood pressure
  • Pale mucous membranes
  • Lethargy
  • Depressed breathing
  • Seizures
  • Stupor and coma

Types

There are two situations which lead to drug poisoning in dogs.

  • Overdose of a prescribed medication
  • Any dose of a human medication

Accidental and intentional overdose is possible in either of these situations. If a dog gains access to the medication accidentally, a more severe overdose is likely to occur.

arrow-up-icon

Top

Causes of Drug Poisoning in Dogs

These are some of the common drugs that could cause poisoning in your dog.

NSAID’s

  • Aspirin
  • Tylenol
  • Ibuprofen/Advil
  • Naproxen/Aleve/Motrin

Antidepressants, seizure and anxiety medication

  • Benzodiazepines (diazepam and lorazepam among others)
  • Barbiturates
  • Serotonin reuptake inhibitors
  • Tricyclic antidepressants 

Other Sleep aids

ADD/ADHD medication

  • Ritalin
  • AdderallBirth control pills

Birth control pills

Heart  and blood pressure medication

  •  Calcium channel blocker
  • BETA blockers
  • ACE inhibitors

Medications to lower cholesterol

  •  Lipitor
  • Zocor
  • Crestor

Diuretics

Muscle relaxants

Some topical agents

  •  5 fluorouracil – used to treat skin cancer
  • Calcipotriene – psoriasis medicine

Chemotherapy Drugs

arrow-up-icon

Top

Diagnosis of Drug Poisoning in Dogs

If you know what drug your dog has been exposed to, this will help considerably with the diagnosis. Bring along the bottle containing the medication you think your dog ingested so that the veterinarian can check the exact ingredients and dosage. It’s also extremely helpful to know the exact time that the poisoning took place. If you didn’t actually see your dog ingest the drug, it’s important to note when signs became apparent, as well as the exact nature and severity of the signs.

The veterinarian will examine your dog for vital signs, especially blood pressure, heart rate and body temperature. Bloodwork will often be done to ascertain the degree of the toxicity. Urine tests can also help to determine this. Many medications can cause kidney or liver failure, so additional tests may be done to determine the functionality of these systems.

arrow-up-icon

Top

Treatment of Drug Poisoning in Dogs

If you don’t have immediate access to a veterinarian, calling a poison control hotline for dogs can be a helpful first treatment. Describe the details to the operator, including what drug you think your dog ingested as well as how much and when the poisoning took place. With some drugs, the operator may advise you to induce vomiting by giving your dog hydrogen peroxide with milk or through an eye-dropper. Follow any instructions you are given exactly and get your dog to an emergency treatment facility as soon as possible.

For poisoning that occurred recently, the veterinarian may induce vomiting or have your dog’s stomach pumped to limit further absorption. Activated charcoal is often given if the poisoning occurred within the last few hours. This medication will bind to the drug in your dog’s gastrointestinal tract and help to prevent it from being absorbed. Drugs which have a delayed release may need several doses of charcoal administered over a longer period of time.

Fluids are given in almost all cases of drug poisoning. This will help to maintain blood pressure, as well as diluting the drug and flushing it out of the system faster. Depending on the type of drug that was ingested, medications may be given to support heart or respiratory function.  Central nervous system symptoms such as seizures, tremors, or excessive agitation will also need to be controlled. Your dog will need to stay in a veterinary hospital overnight at the very least, and probably for several days, to ensure that all the systems have returned to normal. Vital signs will be monitored regularly and treatment will be adjusted to control the symptoms until the drug is completely flushed out. The veterinarian will try to treat any damage that has occurred through the poisoning.

arrow-up-icon

Top

Recovery of Drug Poisoning in Dogs

Recovery will depend on the drug, the amount that was ingested, and the immediacy of treatment. Some dogs can recover from even very severe overdoses if they get to the veterinarian right away. Cases where the poisoning was not discovered until later or the cause is unknown are much harder to treat. Your dog’s prognosis will depend on the diagnoses of a veterinarian.

Prevention of drug poisoning is the best form of management. Always act sensibly with your dog’s medications: only give the prescribed dose and avoid giving anything that was designed for humans. Other safeguards include keeping medications in a locked cabinet, or on a high shelf which your dog cannot reach. Don’t leave bottle or tubes lying around even if they are sealed. Many dogs can easily chew through a plastic bottle and may even see it as a new toy.

Drug poisoning can be expensive to treat. To protect your dog and yourself in case of an accident or emergency, start searching for pet insurance today. Wag!’s pet insurance comparison tool lets you compare plans from leading companies like PetPlan and Embrace. Find the “pawfect” plan for your pet in just a few clicks!

arrow-up-icon

Top

Drug Poisoning Average Cost

From 367 quotes ranging from $200 - $3,000

Average Cost

$800

arrow-up-icon

Top

Drug Poisoning Questions and Advice from Veterinary Professionals

dog-name-icon

dog-breed-icon

morkie

dog-age-icon

ten years

pill-rating-filledpill-rating-filledpill-rating-filledpill-rating-filledpill-rating-filled

Unknown severity

thumbs-up-icon

13 found helpful

pill-rating-filledpill-rating-filledpill-rating-filledpill-rating-filledpill-rating-filled

Unknown severity

Has Symptoms

I was advised to give my dog 1/2 tablet of 10mg pepcid. I read it wrong and gave her 1 full 10mg tablet. Will she be ok? It's been an hour and no adverse signs.

Feb. 19, 2021

Owner

answer-icon

Dr. Michele K. DVM

recommendation-ribbon

13 Recommendations

Thank you for your question. Pepcid is a safe medication to give generally, and it is difficult to overdose. That one time dosage increase should not cause any problems.

Feb. 19, 2021

Was this experience helpful?

dog-name-icon

dog-breed-icon

shipoo

dog-age-icon

Three Months

pill-rating-filledpill-rating-filledpill-rating-filledpill-rating-filledpill-rating-filled

Unknown severity

thumbs-up-icon

9 found helpful

pill-rating-filledpill-rating-filledpill-rating-filledpill-rating-filledpill-rating-filled

Unknown severity

Has Symptoms

No symptoms. Gave after her spay and hernia repair. Bottle said 1/2 tablet, 12.5 mg, every 24 hrs. Husband and I both gave. Oh no! We didn't mean to do this! She is fine, so far. Gave her this about 4pm

Jan. 21, 2021

Owner

answer-icon

Dr. Maureen M. DVM

recommendation-ribbon

9 Recommendations

Hi, Please observe her for the next 24 hours and watch out for vomiting or diarrhea. Otherwise please give her the next dose as prescribed. In case of any signs of poisoning please rush her to the vet.

Jan. 21, 2021

Was this experience helpful?

Drug Poisoning Average Cost

From 367 quotes ranging from $200 - $3,000

Average Cost

$800

Ask a vet
Need pet insurance?

Learn more in the Wag! app

Five starsFive starsFive starsFive starsFive stars

43k+ reviews

Install


© 2022 Wag Labs, Inc. All rights reserved.


© 2022 Wag Labs, Inc. All rights reserved.